Alert archive / Kansas / Tornado Warnings in 2015

Tornado Warning 23, NWS Hastings, NE

May 6, 2015Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this tornado warning at May 6, 2015, 6:14 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2015, 6:14 PM CDT (23:14 UTC)
Expired
May 6, 2015, 6:45 PM CDT
In force
31 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Jewell County, KS, Mitchell County, KS

The radar

The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:30 PM CDTHAIL 0.886 N Randall, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WFUS53 KGID 062314
TORGID
KSC089-123-062345-
/O.NEW.KGID.TO.W.0023.150506T2314Z-150506T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT WED MAY 6 2015

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 645 PM CDT
    
* AT 614 PM CDT...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO
  WERE LOCATED ALONG A LINE EXTENDING FROM NEAR FORMOSO TO NEAR
  RANDALL TO 6 MILES NORTHEAST OF GLEN ELDER...MOVING NORTHEAST AT 25
  MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THESE DANGEROUS STORMS WILL BE NEAR...
  MONTROSE AROUND 620 PM CDT.
  FORMOSO AROUND 625 PM CDT.
  RANDALL AROUND 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3951 9827 3969 9817 3982 9806 3992 9793
      3959 9793 3951 9802
TIME...MOT...LOC 2314Z 225DEG 23KT 3971 9802 3961 9809 3954 9820 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

ROSSI
1 follow-up statement
209 
WWUS53 KGID 062326
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
626 PM CDT WED MAY 6 2015

KSC123-062335-
/O.CAN.KGID.TO.W.0023.000000T0000Z-150506T2345Z/
MITCHELL KS-
626 PM CDT WED MAY 6 2015

...THE TORNADO WARNING FOR NORTHEASTERN MITCHELL COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3960 9820 3969 9817 3982 9806 3992 9793
      3959 9793 3958 9814
TIME...MOT...LOC 2325Z 225DEG 23KT 3976 9796 3966 9803 3959 9814 

$$

KSC089-062345-
/O.CON.KGID.TO.W.0023.000000T0000Z-150506T2345Z/
JEWELL KS-
626 PM CDT WED MAY 6 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN JEWELL COUNTY...
    
AT 625 PM CDT...SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES
WERE LOCATED ALONG A LINE EXTENDING FROM NEAR FORMOSO TO RANDALL TO
NEAR JEWELL...MOVING NORTHEAST AT 25 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THESE DANGEROUS STORMS WILL BE NEAR...
  FORMOSO AROUND 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3960 9820 3969 9817 3982 9806 3992 9793
      3959 9793 3958 9814
TIME...MOT...LOC 2325Z 225DEG 23KT 3976 9796 3966 9803 3959 9814 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

ROSSI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 6, 2:39 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 6, 2:39 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT WED MAY 6 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 219 PM CDT WED MAY 6 2015

PLENTY OF INSTABILITY AND SHEAR TO WORK WITH THIS AFTERNOON...SO
RAPID THUNDERSTORM DEVELOPMENT AND SEVERE WEATHER IS
EXPECTED...WITH ROUGHLY THE SOUTHEASTERN HALF OF THE FORECAST AREA
NOW IN A TORNADO WATCH THROUGH 9 PM. LARGE HAIL...WINDS GUSTS IN
EXCESS OF 60 MPH...AND TORNADOES ARE ALL POSSIBLE.

EXPECT CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER TO DIMINISH
DURING THE OVERNIGHT HOURS AS THE RESPONSIBLE LOW PRESSURE SYSTEM
TRACKS NORTHEASTWARD. COULD SEE ANOTHER ROUND OF THUNDERSTORMS
DEVELOP ACROSS THE AREA AHEAD OF A COLD FRONT TOMORROW
AFTERNOON...BUT FOCUS OF THE STRONGER ACTIVITY TOMORROW SHOULD BE
MORE ACROSS NORTH CENTRAL KANSAS AND NOT ENCOMPASS AS MUCH OF THE
LOCAL AREA AS THIS AFTERNOON/EVENINGS ACTIVITY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 219 PM CDT WED MAY 6 2015

WILL BE BRIEF DUE TO ONGOING CONVECTION...BUT PRIMARY FORECAST
CONCERN WILL CONTINUE TO REVOLVE AROUND THUNDERSTORM CHANCES THIS
WEEKEND.

MODELS IN GOOD AGREEMENT AT THE START OF THE PERIOD SHOWING SWRLY
FLOW IN PLACE IN THE UPPER LEVELS...AS A STRONG LOW PRESSURE SYSTEM
HAS SHIFTED SOUTH ALONG THE WEST COAST INTO SRN CALIFORNIA.

THUNDERSTORM CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT ARE DRIVEN
PRIMARILY BY SHORTWAVE DISTURBANCES EJECTED OUT AHEAD OF THE MAIN
UPPER LOW...WHICH BY SUNRISE SATURDAY IS EXPECTED TO BE OVER THE
FOUR CORNERS REGION.

MAIN CONCERN INTO THIS WEEKEND WILL BE AS THAT LOW CONTINUES TO PUSH
EAST...EVENTUALLY ONTO THE PLAINS...WITH THE 12Z GFS/ECMWF TAKING
THE LOW ON A N/NE PATH THROUGH WRN NEBRASKA ON SUNDAY. INCREASED
LARGER SCALE LIFT...SFC BOUNDARIES AND OTHER PARAMETERS CONTINUE TO
SUGGEST THAT SATURDAY AFTERNOON/NIGHT WILL BRING ANOTHER SHOT AT
SEVERE WEATHER. SUNDAY...THE MAIN INSTABILITY AXIS/SFC FRONT LOOKS
TO PUSH E/SE...BUT THE MAIN UPPER LEVEL LOW WILL BE IN CLOSE
PROXIMITY TO THE CWA. LOT OF DETAILS YET TO WORK OUT.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z THURSDAY
AFTERNOON) ISSUED AT 219 PM CDT WED MAY 6 2015

MVFR OR LOWER CIGS ARE EXPECTED THROUGH THE EVENING HOURS AS
SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE LOCAL AREA. SOME OF
THESE STORMS COULD HAVE WIND GUSTS IN EXCESS OF 35KTS...ESPECIALLY
NEAR KGRI WHERE THE SEVERE PROBABILITIES ARE HIGHER. EXPECT
THUNDERSTORM POTENTIAL TO DIMINISH DURING THE EARLY MORNING HOURS
THURSDAY...WITH VFR CONDITIONS RETURNING TO BOTH TERMINALS BY
DAYBREAK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ROSSI
LONG TERM...ADP
AVIATION...ROSSI
Hazardous weather outlook, May 6, 2:25 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT WED MAY 6 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071930-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
225 PM CDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO TONIGHT...SOME
OF WHICH ARE EXPECTED TO BECOME SEVERE. HAIL TO THE SIZE OF
GOLFBALLS...DAMAGING WIND GUSTS TO 60 MPH OR GREATER AS WELL AS
ISOLATED TORNADOES ARE ALL POSSIBLE THROUGH 9 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS REMAIN IN THE FORECAST ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY NIGHT THROUGH SUNDAY NIGHT. THERE WILL BE THE CHANCE FOR
SEVERE THUNDERSTORMS...MAINLY SATURDAY AFTERNOON INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF THE LOCAL
AREA LATER THIS AFTERNOON AND INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Local storm report, May 6, 5:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
544 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          2 W BYRON               40.01N 97.81W
05/06/2015                   THAYER             NE   PUBLIC

            RELAYED BY EMERGENCY MGR. TIME EST FM RADAR.

&&

HALBLAUB
Local storm report, May 6, 5:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          3 WNW GRAND ISLAND      40.94N 98.42W
05/06/2015                   HALL               NE   EMERGENCY MNGR

            BRIEF TORNADO...HAS SINCE DISSIPATED.

&&

PFANNKUCH
Local storm report, May 6, 5:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
555 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             5 NNE TIPTON            39.41N 98.44W
05/06/2015  E1.75 INCH       MITCHELL           KS   LAW ENFORCEMENT

&&

PFANNKUCH
Special weather statement, May 6, 5:58 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
558 PM CDT WED MAY 6 2015

NEZ047-062-062330-
HALL NE-HOWARD NE-
558 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD AND
NORTHEASTERN HALL COUNTIES UNTIL 630 PM CDT...

AT 557 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. LIBORY...OR NEAR GRAND ISLAND...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.  FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAND ISLAND AND ST. LIBORY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
NEBRASKA.

LAT...LON 4112 9829 4105 9829 4105 9828 4100 9828
      4093 9831 4094 9853 4113 9847
TIME...MOT...LOC 2257Z 201DEG 16KT 4100 9840

FAY
Local storm report, May 6, 6:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
609 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TORNADO          2 W CHESTER             40.01N 97.66W
05/06/2015                   THAYER             NE   STORM CHASER

            TORNADO REMAINS ON THE GROUND.

&&

ADP
Local storm report, May 6, 6:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HEAVY RAIN       1 S PORTIS              39.54N 98.69W
05/06/2015  M3.03 INCH       OSBORNE            KS   MESONET

            STORM TOTAL RAINFALL SO FAR THIS AFTERNOON AT GAUGE ALONG
            NORTH FORK SOLOMON RIVER

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:42 PM CDTSpecial Weather StatementGIDOsborne33 min
May 6, 2:08 PM CDTSpecial Weather StatementGIDOsborne37 min
May 6, 2:35 PM CDTSpecial Weather StatementGIDMitchell25 min
May 6, 2:47 PM CDTSpecial Weather StatementGIDOsborne, Rooks, Smith43 min
May 6, 2:48 PM CDTTornado Warning Tornado observedGIDMitchell27 min
May 6, 3:07 PM CDTTornado WarningGIDOsborne, Smith23 min
May 6, 3:30 PM CDTSevere Thunderstorm WarningGIDJewell, Smith30 min
May 6, 3:34 PM CDTAreal Flood AdvisoryGIDOsborne, Smith6 hr
May 6, 3:35 PM CDTTornado Warning Tornado observedGIDJewell12 min
May 6, 3:37 PM CDTTornado Warning Tornado observedGIDJewell23 min
May 6, 3:43 PM CDTSpecial Weather StatementGIDOsborne32 min
May 6, 3:52 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks38 min
May 6, 3:56 PM CDTSevere Thunderstorm WarningGIDSmith49 min
May 6, 3:58 PM CDTTornado WarningGIDJewell32 min
May 6, 4:19 PM CDTTornado WarningGIDJewell26 min
May 6, 4:26 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell34 min
May 6, 4:27 PM CDTSevere Thunderstorm WarningGIDOsborne48 min
May 6, 4:34 PM CDTTornado WarningGIDJewell26 min
May 6, 4:49 PM CDTSevere Thunderstorm WarningGIDJewell41 min
May 6, 4:54 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne36 min
May 6, 4:57 PM CDTTornado WarningGIDJewell33 min
May 6, 5:03 PM CDTTornado WarningGIDJewell, Mitchell27 min
May 6, 5:10 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne35 min
May 6, 5:17 PM CDTTornado WarningGIDMitchell28 min
May 6, 5:24 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith51 min
May 6, 5:28 PM CDTAreal Flood AdvisoryGIDJewell, Smith3 hr
May 6, 5:29 PM CDTSevere Thunderstorm WarningGIDJewell46 min
May 6, 5:43 PM CDTTornado WarningGIDJewell, Mitchell32 min
May 6, 5:45 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith45 min
May 6, 6:31 PM CDTSevere Thunderstorm WarningGIDJewell, Smith44 min
May 6, 6:44 PM CDTSevere Thunderstorm WarningGIDJewell46 min

Nearby

Tornado Warnings in Kansas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.